Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

On amiodarone for atrial fibrillation. Got pacemaker inserted. Suffering from tiredness, shortness of breath, dizziness

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 1201 Questions
I have been on amiodarone for more than a year because of atrial fibrillation. I needed electroshock in May 2013 to stop the fibrillation. 2 weeks later a pacemaker was installed because my resting heart rate was 40 bpm. Now my minimum heartrate is 60 bpm. My prescribed amiodarone is 200mg daily. I suffer tiredness, shortness of breath and occasional dizziness while walking. Although not approved by my Cardiologist, several times I have stopped taking daily amiodarone for several days and my dizziness goes away until I resume taking amiodarone. Although still more fatigued than before I had atrial fibrillation, I am noticeably less fatigued when not taking amiodarone. My body tells me that amiodarone is doing me more harm than good. How much risk am I taking by stopping amiodarone? I am also taking Furosemide (40 mg daily) because my body was retaining too much fluid - now it seems ok. Although my blood pressure was normally 120/70 prior to a-fib, It got higher until I was prescribed Losartan (75 mg daily) and Metoprolol ER (25 mg daily). Now my blood pressure is back to normal. I was an active 85 year old male, 160 pounds, 5ft. 9in. I want to resume an active life including tennis and skiing but have trouble doing this when tired and dizzy. What do you recommend?
Posted Fri, 20 Sep 2013 in Hypertension and Heart Disease
Answered by Dr. Jorge Brenes-Salazar 3 hours later

thanks for your query. Indeed, amiodarone can produce significant fatigue by different mechanisms, either interfering with metabolism of thyroid hormones or by direct effects on your nervous system. One of the options, now that you have a pacemaker in place, would be to talk to your cardiologist and give a strong consideration of discontinuing amiodarone, since you are on a beta blocker, if needed, the dose could be increased if the ratesof atrial fibrillation become too high. Amiodarone tries to keep you from going into a-fib, whereas metoprolol only slows the rates down; many people though live perfectly normal lives, constantly on atrial fibrillation but with good rate control. Given your increased risk of stroke though, it is highly advisable for you to be on a blood thinner due to the afib

yours truly

Dr Brenes Salazar MD
Mayo Clinic MN
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor